|First selfie from my first Rituxan Infusion|
In December I had my monthly Tysabri infusion and jcv test. But, I got the news that my jcv level jumped from .53 to 2.78. This means staying on Tysabri, my chance of getting PML was way too risky. (PML is a brain infection that can cause death.) It was the news I had always dreaded... I had to stop Tysabri after over 7 years. As most of you know, I love Tysabri and had not relapsed since starting back in 2008. Having to stop this medication was scary (still is!) and left me feeling uncertain about my MS future (still does!).
My neurologist and I discussed a few medication options, but decided Rituxan, which is not FDA approved for MS, would be the best choice. It all happened very quickly... I got my insurance approval and booked two 8 hours infusions 2 weeks apart. There is still a chance of PML with Rituxan (as it seems it is with most MS medications these days) but the chances are a lot lower,
|I kept busy with selfies!|
I had my first Rituxan infusion January 29th. The nurses gave me pre-medications of Solumedrol and Benadryl before starting the Rituxan infusion but about 2 hours in I had an allergic reaction, mostly hives, some itchiness and breathing issues, which is common during the first infusion. The nurses stopped the infusion and gave me some different meds (a different steroid & something like Benadryl) and once my reaction passed they continued my infusion. Abe had always come with me to all my infusions, but I told him since this one was so long, he might as well stay home. The Benadryl usually makes people sleepy (except for me since the steroids kept me awake!) so if I wanted to sleep, I could, and just do my thing. I brought snacks and magazines, though the infusion center provides lunch, drinks and each bed has a TV. So, I was pretty well set, and with the nurses checking in on me and taking my vitals every 30 minutes, I definitely was not lonely. I planned for my best friend to meet me for the last few hours, so I also got to have some time with my friend and she then gave me a ride home.
Following the first infusion, I did have some side effects but mostly had some breathing issues and headaches. My neurologist ended up giving me a prednisone taper and that seemed to help after a few days.
I had my second infusion on February 12th which also was my last day of taking the steroid taper. I had the infusion without any reactions, which was great. The infusion was slightly shorter - about 6 1/2 or so hours since I didn't have any reaction. However, at home I started to have awful headaches, pretty much migraines. They started to get so bad, the only thing I could associate it with was the spinal tap headache, which I had experienced back when being diagnosed. I spoke with my neurologist and he again started me on another round of steroids, which I was so thankful for, even though as you know steroids aren't fun. The headaches got so bad that I called out of work but that was the day I started the new round of steroids and they kicked in right away. I now have a few more days of the steroids before tapering off completely. The headaches are not as bad as they had been, and I am just getting my "normal" headaches. I am having trouble with my mouth at the moment, irritations on my gums. I work in a dental office, so I was able to have the area checked. Right now I am waiting for my mouth to heal, but it makes eating difficult which is tricky since the steroids make me want to eat everything in sight!!
At this point, the next infusion would be in another 6 months. I have to wait to see if the medication works as it is suppose to, and then get re-approved through my insurance. Honestly, since it has been pretty much over a month of not feeling well since my first infusion, I am not sure I want to continue this medication. I think I will give one more try and see how it goes. Luckily, the next infusion is just one day and that should be easier on my body.
As I mentioned earlier this medication is not approved for MS, but it is thought to kill off the B cells, which makes the T cells not able to attack the myelin. At least this is my understanding. To learn more about Rituxan go to their website or to learn more about Rituxan and MS check out this article from MultipleSclerosis.net.
So, now I am just waiting to get back to my "new normal" and after feeling unwell for over a month. This really can not come soon enough! Especially with my birthday a couple weeks away. I want to be able to eat my cake and enjoy every bite!! Till then....